Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 16, NWS Milwaukee, WI

February 8, 2020

NWS Milwaukee, WI issued this small craft advisory at Feb 8, 2020, 2:05 PM CST. It took effect at Feb 9, 2020, 9:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2020, 2:05 PM CST (20:05 UTC)
In effect from
Feb 9, 2020, 9:00 AM CST
Expired
Feb 10, 2020, 3:00 AM CST
In force
18 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 12:05 PM CST, 2 hours earlier.

Area forecast discussion, Feb 8, 12:05 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1205 PM CST Sat Feb 8 2020

.UPDATE...Areas of -shsn have diminish through the late morning,
however latest visible imagery showing increasing cumulus over
west and southwest of Madison associated with steepening lapse
rates and weak low level convergence. Still may see some isold-sct
-shsn this aftn.

&&

.AVIATION(18Z TAFS)...Isold to scattered -shsn still possible this
afternoon. Otherwise, mostly VFR conditions are expected until
late tonight and Sunday morning. Still expect snow to overspread
much of the area in the morning, tapering off from west to east
during the afternoon and evening. Possible a little wintry mix may
develop toward the end of the precipitation event on Sunday.

&&

.PREV DISCUSSION... (Issued 921 AM CST Sat Feb 8 2020)

UPDATE...Thinking flurries and light snow showers may persist
into the afternoon due to weak low level convergence in the
cloud-bearing layer and upstream weak mid-level wave that will be
passing through later today. In addition, this cloud bearing
layer extending to better dendritic growth temps and low level
lapse rates steepening to around 8 degrees. Hence adjusted pops
for more scattered -shsn and flurries. Light accumulations of a
dusting to a couple tenths of an inch of snow is possible.

MARINE...Weak convergence over the lake and steep low level lapse
rates will continue to generate isolated to scattered snow showers
and flurries the rest of the day.

PREV DISCUSSION... (Issued 551 AM CST Sat Feb 8 2020)

UPDATE...

Added more flurry coverage today given radar trends...and put a
little higher precip chances in the north where light snow could
put down a dusting in a few locations. Otherwise, the forecast
remains on track for the upcoming day.

AVIATION(12Z TAFS)...

Main concern today is the potential for some lower clouds at
times as a weak wave moves through...possibly dropping to the 1.5
to 3 kft range. Will probably flurries for a while too. A little
lake effect snow may brush the northeast forecast area today,
though little to no accumulations are expected.

A period of clearing tonight will be followed by increasing
mid/high level clouds later in the night. Accumulating snow with
lower ceilings and visibilities is then expected through most of
the day Sunday.

PREV DISCUSSION... (Issued 411 AM CST Sat Feb 8 2020)

SHORT TERM...

Today through Sunday...Forecast confidence is medium to high:

A weak wave will move through today and could kick off some
flurries, particularly in the afternoon. Not a lot of saturation,
with moisture mainly confined to the lowest 5 kft. Kept precip
chances on the low end as a result. Could see a little light snow
off the lake in the northeast, but little to no accumulation is
expected. Clouds are expected to linger through the afternoon,
keeping high temps in the upper 20s to low 30s.

Looks like a period of clearing and light winds tonight which
should allow temps to drop into teens most places. Wouldn't be
surprised by a spot or two dropping below 10 briefly before clouds
return later in the night.

Attention then turns to the expected round of accumulating snow on
Sunday. Not much has changed with this system from previous model
runs and the resultant forecast. Low pressure will move across
southern Wisconsin Sunday afternoon into the evening. Models
continue to suggest the highest snow amounts will be just on the
north side of the surface low. Plenty of moisture and lift with
this system...so high confidence in accumulating snow. The main
forecast concern is the exact track/strength of the low and
higher amounts. Wouldn't take much of a jog north or south to
change the location of the higher end amounts.

Still looks like the highest snow totals will be in the northwest
forecast area, with lesser amounts toward the southeast. Though
totals exceed the 6 inch range northwest, didn't quite have the
confidence for a Winter Storm Warning due to the uncertainty with
the exact low track and this area being on the southern fringe of
the higher amounts. Did feel the need for a Winter Storm Watch
though, with a Winter Weather Advisory for a couple tiers of
counties toward the southwest. Left the southeast free of winter
headlines...though could see another row of counties added
eventually if confidence increases in the 3-4 inch totals.

LONG TERM...

Sunday night through Friday...Forecast Confidence is Low to
Medium.

High pressure builds over the region Monday and Tuesday which
will keep things dry to start the new week. Looking much beyond
Tuesday and the forecast becomes quite muddled. A trough digging
south along the West Coast Sunday and Monday gets far enough south
to become cutoff from the main flow. This cutoff low then slowly
meanders eastward over the desert SW early next week. Heading into
Wednesday is where there is a breakdown in agreement with the
models in regards to whether a phasing of this cutoff low and
another trough dropping into the Rockies would occur. The GFS
keeps these two features separate and that is what the 12z ECMWF
had yesterday. The 00z ECMWF on the other hand came back to the
phased solution that it has been trying to hint at with previous
runs. If the two system do end up phasing the system would bring
decent moisture northward and could end with some moderate
snowfall.

But this cutoff low and phasing issue is what we've been seeing
all winter so very skeptical of the overall forecast for the
latter half of the week. Will hold with a blend of guidance and
only slight chance PoPs until models can come into better
agreement.

Temperatures are going to be near normal through Wed/Thu with
highs in the 30s and lows in the teens to lower 20s. There has
been some suggestion of a push of colder air into the region for
the end of the week but going to hinge on how the system
progresses across the area.

AVIATION(09Z TAFS)...

Main concern today is the potential for some lower clouds at
times as a weak wave moves through...possibly dropping to the 1.5
to 3 kft range. Could see flurries for a while too, especially in
the afternoon. A little lake effect snow may brush the northeast
forecast area today, though little to no accumulations are
expected.

A period of clearing tonight will be followed by increasing
mid/high level clouds later in the night. Accumulating snow with
lower ceilings and visibilities is then expected through most of
the day Sunday.

MARINE...

High pressure centered well to the south of Lake Michigan this
morning will head to the east tonight ahead of approaching low
pressure. The low will then draw near Sunday and then pass across
southern Lake Michigan during the evening hours. Gusty south to
southeast winds are likely Sunday ahead of this low, with gusts of
25 to 30 knots possible. These winds will build higher waves as
well. A Small Craft Advisory looks likely for Sunday into Sunday
evening.

Breezy northwest winds are then expected behind the low
Sunday night, before high pressure brings lighter winds on Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 AM to 9 PM CST Sunday for WIZ051-
     052-058>060-064.

     Winter Weather Advisory from 6 AM to 6 PM CST Sunday for WIZ057-
     062-063-067-068.

     Winter Storm Watch from Sunday morning through Sunday afternoon
     for WIZ046-047-056.

LM...None.
&&

Update...MBK
Today/Tonight and Aviation/Marine...MBK
Sunday THROUGH Friday...Stumpf
Hazardous weather outlook, Feb 8, 4:16 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
416 AM CST Sat Feb 8 2020

WIZ046-047-051-052-056>060-062>072-091030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
416 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A period of moderate to heavy snow Sunday morning will impact
travel across most of southern Wisconsin. A Winter Storm Watch and
Winter Weather Advisory are in effect for Sunday. The highest
snowfall will occur across central Wisconsin where 5 to 7 inches
are possible. Snowfall amounts across SE Wisconsin range from 3-4
inches with lower amounts expected closer to Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

LMZ643>646-091030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
416 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Brisk south winds and building waves are expected for Sunday. A
Small Craft Advisory will likely be needed.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
416 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:27 AM CSTWinter Storm WatchMKXGreen Lake, Marquette, Sauk11 hr
Feb 8, 3:27 AM CSTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green, Iowa and 11 more40 hr
Feb 8, 2:21 PM CSTWinter Storm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 1 more29 hr

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.